Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 364, NWS Morristown, TN

August 8, 20117 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 8, 2011, 2:29 PM EDT for 7 counties in Tennessee. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2011, 2:29 PM EDT (18:29 UTC)
Expired
Aug 8, 2011, 3:30 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Grainger County, TN, Jefferson County, TN, Knox County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 29 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2773 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:49 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 8, 1:49 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 PM EDT MON AUG 8 2011

.AVIATION...CONVECTION FIRING THIS AFTERNOON IN ASSOCIATION WITH A
WEAK IMPULSE. ATMOSPHERE SUFFICIENTLY MOIST/UNSTABLE FOR STRONG
STORM DEVELOPMENT. TRIED TO KEEP FORECAST SIMPLE AND PLACED A
VICINITY THUNDER GROUP IN FOR THE AFTERNOON WITH LATER TIMING FOR
TRI. SHOULD BE AN ACTIVE FORECAST PERIOD AS UPPER TROUGH SHIFTS
EAST TOWARD THE TENNESSEE VALLEY LATER TONIGHT. IT IS POSSIBLE THAT
WEAKENING CONVECTION WILL BUILD ACROSS THE SITES AROUND 06-07Z WITH
AN OUTFLOW BOUNDARY SO INCLUDED AN OVERNIGHT PERIOD WITH VCNTY
THUNDER. PERHAPS THE NEXT ACTIVE PERIOD WILL BE EARLY IN THE DAY AS
THE MAIN COMPLEX OF STORMS BUILDS ACROSS EAST TENNESSEE SO APPLIED
A PREVAILING THUNDER GROUP FOR THE LAST FOUR TO SIX HOURS OF THE TAF.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 8, 5:00 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON AUG 8 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI RIVER
VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ORGANIZED COMPLEX OF THUNDERSTORMS FROM THE MID MISSISSIPPI
RIVER VALLEY IS EXPECTED TO MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON TUESDAY. THIS SYSTEM WILL AGAIN BRING THE POSSIBILITY OF
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

A STRONG COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

DMG

In the hours before

Special weather statement, Aug 8, 12:51 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EDT MON AUG 8 2011

TNZ067-068-083>086-081730-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-RHEA TN-ROANE TN-
1251 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MEIGS...MCMINN...
LOUDON...ROANE AND RHEA COUNTIES UNTIL 130 PM EDT...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF DECATUR...MOVING EAST AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...TEN
MILE...MURRAY STORE AND NIOTA.
Special weather statement, Aug 8, 12:53 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1253 PM EDT MON AUG 8 2011

TNZ035-036-067-068-081730-
ANDERSON TN-LOUDON TN-MORGAN TN-ROANE TN-
1253 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN
ANDERSON...LOUDON AND ROANE COUNTIES UNTIL 130 PM EDT...

AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF WARTBURG...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...
HARRIMAN...OAKDALE...DEARMOND AND PETROS.
Special weather statement, Aug 8, 1:39 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT MON AUG 8 2011

NCZ060-061-TNZ068-071-072-086-087-102-081830-
BLOUNT SMOKY MOUNTAINS TN-CHEROKEE NC-CLAY NC-EAST POLK TN-LOUDON
TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST MONROE TN-
139 PM EDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...BLOUNT...MONROE...
LOUDON...CLAY AND CHEROKEE COUNTIES UNTIL 230 PM EDT...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MADISONVILLE TO 9 MILES NORTHEAST OF DUCKTOWN...AND MOVING EAST AT 25
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MURPHY...ANDREWS...
HAYESVILLE...GREENBACK...VIOLET...TARIFFVILLE...HIAWASSE DAM...
UNAKA...CITICO BEACH...CITICO...TALASSEE...HAPPY VALLEY...MARBLE AND
CADES COVE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Aug 8, 2:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     OLIVER SPRINGS          36.04N 84.34W
08/08/2011                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

&&
Local storm report, Aug 8, 2:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     TELLICO PLAINS          35.37N 84.30W
08/08/2011                   MONROE             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:29 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox, Loudon, Morgan, Roane and 2 more61 min
Aug 8, 1:50 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk55 min
Aug 8, 2:11 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier64 min
Aug 8, 3:02 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier58 min
Aug 8, 3:15 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson60 min
Aug 8, 3:57 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Unicoi, Washington63 min
Aug 8, 4:25 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock, Hawkins, Union65 min
Aug 8, 5:12 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan48 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington63 min
Aug 8, 5:45 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott, Union45 min
Aug 8, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier62 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min
Aug 8, 3:45 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton60 min
Aug 8, 4:50 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton55 min
Aug 8, 2:49 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.